Healthdirect Free Australian health advice you can count on.

Medical problem? Call 1800 022 222. If you need urgent medical help, call triple zero immediately

healthdirect Australia is a free service where you can talk to a nurse or doctor who can help you know what to do.

beginning of content

Anti-inflammatory medicines (NSAIDs)

7-minute read

Key facts

  • You can buy NSAIDs with a doctor’s prescription or over-the-counter to relieve pain, inflammation and fever.
  • NSAIDs can cause side effects such as stomach upsets and bleeding.
  • You can reduce risk of side effects by taking NSAIDs occasionally, for limited time and at the lowest dose that relieves your symptoms.
  • There are many brand names for the same NSAID medication, and many different types of NSAID available, so be careful not to take more than you need by mistake.

What are NSAIDs?

Non-steroidal anti-inflammatory drugs, also known as NSAIDs are medicines that are used to relieve pain, and reduce swelling (inflammation).

Examples include aspirin, naproxen, ibuprofen, diclofenac, and COX-2 inhibitors such as celecoxib and meloxicam.

In Australia, you can obtain NSAIDs with a doctor’s prescription, and you can buy lower-dose forms over-the-counter in a pharmacy.

What are NSAIDs used for?

You can use NSAIDs to relieve symptoms associated with a range of conditions, including:

NSAIDs are widely available and you might have them in your home. You can find NSAIDs in tablets, capsules, creams, liquids, injections, sprays and suppositories.

You can check whether a medicine you’re taking is an NSAID, or contains an NSAID, on the healthdirect medicine page or the NPS MedicineWise website.

What are NSAIDs side effects?

Common side effects that you may experience after taking NSAIDs include nausea, heartburn and indigestion. More serious but less common side effects include stomach bleeding or kidney problems. NSAIDs, including those bought over-the-counter, have also been linked to a small increase in the risk of stroke and heart attack.

NSAIDs (including aspirin) can also trigger asthma in some people. If you have asthma and need an NSAID for pain relief, talk to your doctor first.

Is it safe for me to take NSAIDs?

Don’t take NSAIDs if you:

  • are allergic or hypersensitive to them
  • are pregnant or planning a pregnancy
  • have a kidney or liver condition
  • have a gastrointestinal (gut) ulcer or bleeding

Don’t give aspirin to children aged under 12 years old unless advised by a doctor. In children, aspirin can cause a very rare condition known as Reye’s Syndrome, which can be life-threatening.

Who is at risk of side effects?

In general, the risk of side effects can be minimised if you take NSAIDs:

  • occasionally
  • for a limited time period
  • at the lowest dose you need to control your pain, within the dose range recommended by your doctor or pharmacist

The risk of side effects increases if you:

  • have medical conditions such as gastro-oesophageal reflux disease (GORD), stomach ulcers, stomach bleeding, high blood pressure, heart problems, diabetes or a kidney or liver condition
  • are older than 65, especially if you are frail, as NSAIDS may increase your risk of stroke
  • are pregnant or planning a pregnancy
  • are dehydrated, especially children, adolescents and older people
  • are already taking another medicine that contains an NSAID
  • drink alcohol
  • take more than the recommended dose or take it for more than a few days at a time

Certain medicines also increase your chance of experiencing side effects, including:

Even if these don’t apply to you, it’s important that you always follow the dosing instructions carefully. For children, you need to give the dose written on the bottle or packaging, according to your child’s weight.

You can minimise the changes of stomach upset by taking NSAIDs with food.

There are NSAIDs in many over-the-counter medicines, not just in pain medicines, so you need to read medication labels carefully. There are many brand names for the same medicine and many different types of NSAID available, so you need to take care to avoid an accidental overdose. If you’re unsure, ask your doctor or pharmacist.

You may find NSAIDs in:

  • medications for colds and flu
  • arthritis creams
  • teething gels
  • complementary and alternative medicines such as:
    • willow tree bark extract
    • herbal arthritis pills

You need to be careful not to overdose on NSAIDs by accident. For example if you have a cold, don’t take one NSAID for headache and another NSAID at the same time in a medicine for a stuffy nose. If you take an NSAID for a chronic (long-term) condition such as arthritis, ask your doctor or pharmacist before taking cold and flu medicines.

Stop taking NSAIDs and see your doctor if you notice anything wrong, especially any signs of stomach bleeding, such as:

When should I talk to my doctor?

Talk to your doctor if you have questions about the benefits and risks of NSAIDs. For many people, the health benefits of treatment outweigh the known risks.

If you are buying over-the-counter NSAIDs, talk to your pharmacist or your doctor.

If you buy NSAIDs over-the-counter, follow the instructions closely and do not exceed the recommended dose or duration of treatment.

Do not give NSAIDs to your child for more than 48 hours without seeing a doctor.

The Society of Hospital Pharmacists of Australia recommends that older people avoid regular use of NSAIDS. For more information, visit the Choosing Wisely Australia website. Your pharmacist can help you find a more suitable medicine.

Learn more here about the development and quality assurance of healthdirect content.

Last reviewed: June 2022


Back To Top

Need more information?

These trusted information partners have more on this topic.

Top results

Ibuprofen - Alcohol and Drug Foundation

Ibuprofen is a pharmaceutical drug that is classified as a non-steroidal anti-inflammatory drug (NSAID). Ibuprofen is used to treat a number of conditions..

Read more on Alcohol and Drug Foundation website

Paracetamol/ibuprofen combinations for acute pain - NPS MedicineWise

Paracetamol/ibuprofen combinations may be an alternative to codeine-based analgesics for short-term management of pain. Find out more

Read more on NPS MedicineWise website

Combined ibuprofen/paracetamol medicines  - NPS MedicineWise

The combination of paracetamol and ibuprofen has been assessed in a variety of acute pain states but has been best studied in people after dental surgery

Read more on NPS MedicineWise website

Treating my child’s pain or fever - paracetamol or ibuprofen? - NPS MedicineWise

Ibuprofen & paracetamol are two of the most commonly used over-the-counter (OTC) medicines to treat pain & fever in children. Find out which one to give & when. 

Read more on NPS MedicineWise website

No evidence to support claims ibuprofen worsens COVID-19 symptoms | Therapeutic Goods Administration (TGA)

TGA monitoring

Read more on TGA – Therapeutic Goods Administration website

Dental extractions | SA Health

Following an extraction there are a number of instructions you should follow.

Read more on SA Health website

Recommended paracetamol doses | Therapeutic Goods Administration (TGA)

Paracetamol can be a safe medicine for pain relief and fever reduction when: used in accordance with the directions on the label care is tak

Read more on TGA – Therapeutic Goods Administration website

Asprin - Alcohol and Drug Foundation

Aspirin (acetylsalicylic acid) is a pharmaceutical drug used to reduce pain or inflammation. It is classified as a non-steroidal anti-inflammatory drug (NSAID).

Read more on Alcohol and Drug Foundation website

Coxibs and arthritis pain and inflammation - MyDr.com.au

COX-2 inhibitors (coxibs) are a type of non-steroidal anti-inflammatory drug (NSAID). They can help relieve pain and inflammation in osteoarthritis and rheumatoid arthritis.

Read more on myDr website

Peptic ulcers: what causes them? - MyDr.com.au

Most peptic ulcers are caused by either infection with a bacterium called Helicobacter pylori or regular use of nonsteroidal anti-inflammatory drugs (NSAIDS), including aspirin.

Read more on myDr website

Healthdirect 24hr 7 days a week hotline

24 hour health advice you can count on

1800 022 222

Government Accredited with over 140 information partners

We are a government-funded service, providing quality, approved health information and advice

Australian Government, health department logo ACT Government logo New South Wales government, health department logo Northen Territory Government logo Government of South Australia, health department logo Tasmanian government logo Victorian government logo Government of Western Australia, health department logo

Healthdirect Australia acknowledges the Traditional Owners of Country throughout Australia and their continuing connection to land, sea and community. We pay our respects to the Traditional Owners and to Elders both past and present.